Synthetic Cannabinoid Intoxication

A Case Series and Review

Carson R. Harris, MD; Ashley Brown, PHARMD

Disclosures

J Emerg Med. 2013;44(2):360-366. 

In This Article

Case Reports

Case 1

A 19-year-old woman was brought to the ED after reportedly having a seizure. She was smoking "Bayou Blaster®" with three friends when she began having jerking motions of the extremities. When paramedics arrived, the patient was awake but agitated and required physical restraints. She arrived with altered mental status, somnolent, and would not speak to ED personnel, but would repeat periodically, "Is this real?" On physical examination, the vital signs included a blood pressure of 153/84 mm Hg, pulse 116 beats/min, and respirations 18 breaths/min. She was hyper-reflexic, otherwise, the remainder of the examination was unremarkable. The urine drug screen for THC metabolites and other drugs of abuse were negative. After 3 h of observation in the ED, she remained somnolent and was admitted to the hospital. The hospitalization was uneventful, except the patient expressed depression and suicidal ideations and was transferred to the Mental Health ward. She was discharged on the 4th hospital day.

Case 2

The parents of a 17-year-old boy attempted to bring him to the ED due to dangerous behavior described as "running in and out of traffic." The teen had apparently smoked "legal marijuana" known as "Humboldt Gold" (by Happy Shaman Herbs®) and became agitated and was hallucinating. The parents described myoclonic jerking en route to the ED, and the patient attempted to get out of the moving car by breaking the window with his head. The parents stopped the car and called 9-1-1 for Emergency Medical Services. Paramedics were able to subdue the patient and transport him to the ED. In the ED he described being in multiple dreams, occurring one after the other and he "couldn't get out." The vital signs were remarkable for sinus tachycardia (pulse rate 134 beats/min), and blood pressure 144/68 mm Hg. The examination revealed flushed skin, dilatated pupils, and the appearance of responding to internal stimuli (inappropriate laughter and silence when asked questions). Neurologic examination revealed hyperreflexia without clonus, and there was occasional jerking of the limbs, but no obvious seizure activity. The urine toxicology screen for drugs of abuse, including THC metabolites, was negative. After approximately 2 h of observation in the ED, the patient gradually became less agitated, his heart rate decreased to 93 beats/min, and he was discharged in the company of his father.

Case 3

Paramedics transported a 17-year-old boy from a party after he complained of inability to move his limbs. He admitted to smoking "Space" and several minutes later the symptoms occurred. He stated that this was his first experience with the substance. His symptoms began after taking three "hits" of the Space cigarette. On examination, he appeared anxious and repeatedly asked "what's wrong with me, why can't I move my arms?" The general examination was remarkable for anxious appearance and mild hyperreflexia, and initial pulse rate was 130 beats/min. Pupils were mid-positioned; and he would hold his arm in the abducted position placed by the examiner, then would slowly lower it. He gradually began moving all extremities and was able to ambulate with minimal assistance after 2 h of ED observation. At approximately 3 h of observation, his heart rate was 94 beats/min, he walked without assistance, and he was discharged with his parents. A urine drug screen was not obtained.

Case 4

A 19-year-old man was brought to the ED by paramedics for possible seizure. The patient's mother heard him scream, and then ran to his room to find him "hallucinating," swinging his fists and having the appearance of being frightened. Subsequently the mother described seizure-like activity, followed by "foaming at the mouth," cyanosis, and unresponsiveness. Approximately 20 min earlier he had returned home after smoking "K2" with a friend. His mother stated that he had been smoking this substance for 2 months. Paramedics initially found the patient lying prone, but he soon became combative, requiring four-point restraints. Pre-hospital pulse was recorded as 220 beats/min. On arrival in the ED, he appeared somnolent and had a pulse rate of 180 beats/min. The patient had a history of heavy cannabis abuse and had recently lost his job due to a positive urine drug screen for THC metabolites. He was admitted to the hospital and had an uneventful course. His urine drug screen was positive for THC (184.7 ng/mL). He was discharged on the second hospital day.

Case 5

A 24-year-old man presented to the ED with chest pain, nausea, vomiting, and syncope after smoking 3 gm of K2. The patient stated that approximately 20 min after he smoked the herbal, he became extremely nauseous and vomited. He then had a syncopal episode of unknown duration. Upon awakening he had continued nausea and noted pleuritic chest pain, which prompted him to come to the ED. On arrival he appeared anxious and his pulse was 95 beats/min. The physical examination was unremarkable. The electrocardiogram and chest radiograph were within normal limits. He was discharged from the ED and instructed to follow-up with his primary care physician.

Case 6

A 22-year-old man was transported to the ED by paramedics after smoking "K2 herbal" for the first time and complained of being in a "dream state" and that he "cannot get out." In the ED he was mildly agitated and was thought to be hallucinating. The physical examination was within normal limits except for an initial pulse of 104 beats/min and respiratory rate of 33 breaths/min. The patient was cooperative and was observed in the ED for 4 h, during which his hallucinations and dream state resolved.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....